Alert archive / California / Gale Warnings in 2019

Gale Warning 4, NWS San Diego, CA

May 20, 2019

NWS San Diego, CA issued this gale warning at May 20, 2019, 8:34 PM PDT. It took effect at May 21, 2019, 5:00 PM PDT. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2019, 8:34 PM PDT (03:34 UTC)
In effect from
May 21, 2019, 5:00 PM PDT
Expired
May 22, 2019, 5:00 PM PDT
In force
24 hr
Issued by
NWS San Diego, CA

The text

As transmitted.

682 
WHUS76 KSGX 210334
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
834 PM PDT Mon May 20 2019

...SMALL CRAFT ADVISORY FOR GUSTY WINDS AND LARGE SEAS THROUGH 
TUESDAY AFTERNOON...

...GALE WARNING FOR STRONG WINDS AND LARGE SEAS TUESDAY AFTERNOON
THROUGH WEDNESDAY AFTERNOON....

.Gusty west winds and large combined seas will continue through 
Wednesday. A brief lull in the winds will occur tonight, then 
strengthen again Tuesday afternoon with gusts possibly exceeding
35 kt. Winds will diminish late Wednesday afternoon.

PZZ750-775-211300-
/O.EXT.KSGX.SC.Y.0017.000000T0000Z-190522T0000Z/
/O.NEW.KSGX.GL.W.0004.190522T0000Z-190523T0000Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
834 PM PDT Mon May 20 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM PDT TUESDAY...
...GALE WARNING IN EFFECT FROM 5 PM TUESDAY TO 5 PM PDT
WEDNESDAY...

The National Weather Service in San Diego has issued a Gale
Warning...which is in effect from 5 PM Tuesday to 5 PM PDT
Wednesday. 

* Winds...Northwest winds gusting to near 20 kt through Tuesday
  morning, then increasing to 20-30 kts with gusts 30-35 kts
  Tuesday afternoon, highest over the outer coastal waters. Winds
  diminishing Wednesday afternoon. 

* Waves/Seas...Combined seas 7 to 10 ft through Tuesday morning,
  increasing to 10 to 13 ft Tuesday evening through Wednesday,
  highest near San Clemente Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

SS
5 follow-up statements
442 
WHUS76 KSGX 210929
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
229 AM PDT Tue May 21 2019

...SMALL CRAFT ADVISORY FOR GUSTY WINDS AND LARGE SEAS THROUGH
THIS AFTERNOON...

...GALE WARNING FOR STRONG WINDS AND LARGE SEAS THIS AFTERNOON 
THROUGH WEDNESDAY AFTERNOON....

.Gusty west winds and large combined seas will continue through
Wednesday. A brief lull in the winds will occur this morning, 
then strengthen again this afternoon with gusts possibly 
exceeding 35 kt. Winds will diminish late Wednesday afternoon.

PZZ750-775-212100-
/O.CON.KSGX.SC.Y.0017.000000T0000Z-190522T0000Z/
/O.CON.KSGX.GL.W.0004.190522T0000Z-190523T0000Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
229 AM PDT Tue May 21 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...
...GALE WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 PM PDT WEDNESDAY...

* Winds...Northwest winds gusting to near 20 kt this morning, then
  increasing to 20-30 kts with gusts 30-35 kts this afternoon, 
  highest over the outer coastal waters. Winds diminishing 
  Wednesday afternoon. 

* Waves/Seas...Combined seas 7 to 10 ft this morning, increasing
  to 10 to 13 ft this evening through Wednesday, highest near San
  Clemente Island. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
Gregoria
287 
WHUS76 KSGX 211927
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
1227 PM PDT Tue May 21 2019

...SMALL CRAFT ADVISORY FOR GUSTY WINDS AND LARGE SEAS THROUGH
THIS AFTERNOON...

...GALE WARNING FOR STRONG WINDS AND LARGE SEAS THIS AFTERNOON
THROUGH WEDNESDAY AFTERNOON....

.Gusty west winds and large combined seas will continue through
Wednesday. Winds will strengthen this afternoon with gusts 
possibly exceeding 35 kt. Winds will diminish late Wednesday 
afternoon.

PZZ750-775-220500-
/O.CON.KSGX.SC.Y.0017.000000T0000Z-190522T0000Z/
/O.CON.KSGX.GL.W.0004.190522T0000Z-190523T0000Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
1227 PM PDT Tue May 21 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...
...GALE WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 PM PDT WEDNESDAY...

* Winds...Northwest winds gusting 30 to 35 kts this evening and
  tonight, strongest over the Outer Waters. 

* Waves/Seas...Combined seas 10 to 13 ft over the Inner Waters,
  and 12 to 16 over the Outer Waters, highest near San Clemente
  Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

Rodriguez
960 
WHUS76 KSGX 220443
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
943 PM PDT Tue May 21 2019

...GALE WARNING FOR STRONG WINDS AND LARGE SEAS THROUGH WEDNESDAY
AFTERNOON....

.Gusty west winds and large combined seas will continue through
Wednesday. Winds will continue to strengthen overnight with gusts
possibly exceeding 35 knots. Winds will diminish late Wednesday 
afternoon.

PZZ750-775-221300-
/O.CON.KSGX.GL.W.0004.000000T0000Z-190523T0000Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
943 PM PDT Tue May 21 2019

...GALE WARNING REMAINS IN EFFECT UNTIL 5 PM PDT WEDNESDAY...

* Winds...Northwest winds gusting 30 to 35 kts tonight through
  Wednesday afternoon, strongest over the Outer Waters. 

* Waves/Seas...Combined seas 10 to 13 ft over the Inner Waters, 
  and 12 to 16 over the Outer Waters, highest near San Clemente 
  Island. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
667 
WHUS76 KSGX 220909
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
209 AM PDT Wed May 22 2019

...GALE WARNING FOR STRONG WINDS AND HAZARDOUS SEAS TODAY...

.Gusty northwest winds and high combined seas will continue 
today. Wind gusts of 30 to 35 knots are expected, before 
diminishing late this afternoon and evening.

PZZ750-775-222100-
/O.CON.KSGX.GL.W.0004.000000T0000Z-190523T0000Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
209 AM PDT Wed May 22 2019

...GALE WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON...

* Winds...Northwest winds gusting 30 to 35 kts today, strongest
  over the outer waters.

* Waves/Seas...Combined seas 10 to 13 feet over the inner waters,
  and 12 to 16 feet over the outer waters, highest near San 
  Clemente Island. Very steep and choppy waves.

* Outlook...While gales diminish late this afternoon, conditions
  hazardous for small craft are expected through this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
737 
WHUS76 KSGX 221930
MWWSGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Diego CA
1230 PM PDT Wed May 22 2019

...HAZARDOUS BOATING CONDITIONS THROUGH THIS EVENING...

.Gusty northwest winds and high combined seas will continue
today. Wind gusts of 30 to 35 knots are expected, before
diminishing late this afternoon and evening.

PZZ750-775-230500-
/O.CON.KSGX.GL.W.0004.000000T0000Z-190523T0000Z/
/O.NEW.KSGX.SC.Y.0018.190523T0000Z-190523T1000Z/
Coastal Waters from San Mateo Point to the Mexican Border and out
to 30 nm-
Waters from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island-
1230 PM PDT Wed May 22 2019

...GALE WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
3 AM PDT THURSDAY...

The National Weather Service in San Diego has issued a Small
Craft Advisory...which is in effect from 5 PM this afternoon to
3 AM PDT Thursday. 

* Winds...Northwest winds gusting 30 to 35 kts this afternoon,
  strongest over the outer waters. Winds weakening this evening
  and tonight but maintaining gusts 25 to 30 kts through this
  evening.

* Waves/Seas...Combined seas 8 to 11 feet over the inner waters,
  and 12 to 14 feet over the outer waters, highest near San
  Clemente Island. Very steep waves and rough conditions. 

* Outlook...Gale force winds diminish late this afternoon, 
  conditions hazardous for small craft are expected through this 
  evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this gale warning went out at May 20, 1:54 PM PDT, 6 hours 40 minutes earlier.

Area forecast discussion, May 20, 1:54 PM PDT, 6 hours 40 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
154 PM PDT Mon May 20 2019

.SYNOPSIS...
Unseasonably cold upper trough is exiting southern California and
precipitation has tapered to isolated showers through Tuesday.
Another storm system with similar cold air will arrive late
Tuesday night and Wednesday. This will bring more widespread
precipitation and mountain snowfall. The marine layer is mixed out
but deep Pacific moisture will remain in place over the region. A
weak upper low will linger on Thursday and Friday keeping mostly
mountain showers in the area. Another upper level storm and cold
front is expected for the holiday weekend. This will increase
winds and bring a period of precipitation for Saturday night and
Sunday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING
ORANGE...SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN
BERNARDINO COUNTIES...

Reverse clearing evident on GOES-17 with clearing on the coast
except in the island banding effect and cumulus cover interior
areas. The may spray is continuing with unusual precipitation and
well mixed out marine layer is any thing but may gray.

Cold upper trough axis is to the east and subsidence and shallow
instability cover the region. Will continue to see partial
clearing over the California bight waters and coastal and inland
areas tonight. More clouds over land and isolated upslope flow
showers in this moist onshore flow layer will continue in the
mountains, mainly San Diego County. This spreads into Riverside
and eastern San Bernardino mountains late tonight and Tuesday as
lift develops ahead of the next wave in cyclonic flow. All areas
with best chances in upslope mountains have a threat for isolated
showers on Tuesday in moisture up to 8000 feet deep ahead of the
next Pacific trough as weak shallow instability prevails with
onshore flow.

A reinforcing upper trough and strong cold front takes a
very similar track and contains -6C 700 mb air mass late Tuesday
night and Wednesday. Moisture level increasing to near 12,000 feet
during this period spilling into the Coachella Valley. This will
result in widespread showers to all areas with heaviest in the
mountains and San Diego County. This will also bring several
inches of snow above 6000 feet. The upper low center tracks right
over Riverside County on Wednesday and this favors the mountains
from Big Bear south to San Diego mountains (much drier for western
San Bernardino mountains and Orange County). Have raised weather
chances considerably for Tuesday night after midnight and
Wednesday as all NWP in good agreement. Will need another winter
weather advisory for this as well. Potential for up to 1 inch of
water over mountains with max 1.5 inches in best upslope and
instability. These patterns favor San Diego county where 0.25 to
0.70 inches likely and less than 0.15 for Orange coastal and
western Inland Empire.

Cyclonic flow persists on Thursday so at least widely scattered
weak showers with another weak upper low in place. This lingers on
Friday though the air mass warms slightly so upper low overhead is
weaker and  split (less instability and lift). The main isolated
threat for precipitation on Friday is over the mountains with
heating of the day that result in upslope flow and convergence
over peaks.

The pattern does not want to quit with blocking upper high over
the north Pacific and western Canada allowing the westerlies to
dive south into Socal and also a tap into cold air over the
northern Great Basin. Another strong cold front is forecast by
ECMWF and GFS, and has been past several days, for Memorial
weekend. This comes in waves with the GFS further north with the
main storm track. Ensemble mean supports large scale trough over
Socal this weekend and not exiting until Monday. The timing is
Saturday night and Sunday (but this will probably change given
active pattern) with widespread precipitation mountain and high
winds in the mountains and deserts.

&&

.AVIATION...
202000Z...Coast/Valleys...VCSH persistent across southern SD County
into the afternoon. Otherwise, SCT-BKN cigs varying from 2500-5000
ft msl into early evening. Moderate confidence exists for areas of
lower CIGS of 2500-3000 ft MSL developing near the coast after 04Z
Tuesday spreading into Orange County/Inland Empire. Low cigs will be
accompanied by chances for SHRA Tuesday after 10Z.

Mountains/Deserts...Coastal mountain slopes will be obscured in
clouds/fog through this evening. Wind gusts 20-30 knots this
afternoon will begin strengthen tonight and tomorrow along crests
and desert mountain slopes. Expect westerly winds with gusts 45-55
kt, 35-45 kt at KPSP. Moderate to severe updrafts and downdrafts
will occur east of the mountain crests.

&&

.MARINE...
A Small Craft Advisory remains in effect through 3 PM Wednesday.
Hazardous marine conditions will continue this period with winds
peaking this morning and another wind surge arriving Tuesday
afternoon and peaking Tuesday night when NW wind gusts of 30-35 kt
are possible over the outer waters, with widespread swell 9-11 ft
Tuesday night-Wednesday. Winds will gradually relax late in the week
along with subsiding seas.

&&

.BEACHES...
Building medium-period WNW swell will generate locally elevated surf
conditions today through the middle of the week, with surf up to 7
FT, especially in southern San Diego County. A Beach Hazards
Statement is in effect from 3 AM today through 9 AM Tuesday.

&&

.AVIATION...
202000Z...Coast/Valleys...VCSH persistent across southern SD County
into the afternoon. Otherwise, SCT-BKN cigs varying from 2500-5000
ft msl into early evening. Moderate confidence exists for areas of
lower CIGS of 2500-3000 ft MSL developing near the coast after 04Z
Tuesday spreading into Orange County/Inland Empire. Low cigs will be
accompanied by chances for SHRA Tuesday after 10Z.

Mountains/Deserts...Coastal mountain slopes will be obscured in
clouds/fog through this evening. Wind gusts 20-30 knots this
afternoon will begin strengthen tonight and tomorrow along crests
and desert mountain slopes. Expect westerly winds with gusts 45-55
kt, 35-45 kt at KPSP. Moderate to severe updrafts and downdrafts
will occur east of the mountain crests.

&&

.MARINE...
A Small Craft Advisory remains in effect through 3 PM Wednesday.
Hazardous marine conditions will continue this period with winds
peaking this morning and another wind surge arriving Tuesday
afternoon and peaking Tuesday night when NW wind gusts of 30-35 kt
are possible over the outer waters, with widespread swell 9-11 ft
Tuesday night-Wednesday. Winds will gradually relax late in the week
along with subsiding seas.

&&

.CLIMATE...Snowfall statistics were posted including the last
years of snowfall in 2015 and 2017 as well as 1998 for the
mountains. Latest we have seen snow is June 6th in mountain
communities.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until 11 PM PDT Tuesday for Apple and Lucerne
     Valleys-Coachella Valley-Riverside County Mountains-San
     Bernardino County Mountains-San Diego County Deserts-San
     Diego County Mountains-San Gorgonio Pass Near Banning.

     Beach Hazards Statement through Tuesday morning for Orange
     County Coastal Areas-San Diego County Coastal Areas.

PZ...Small Craft Advisory until 3 PM PDT Wednesday for Coastal Waters
     from San Mateo Point to the Mexican Border and out to 30 nm-
     Waters from San Mateo point to the Mexican Border Extending
     30 to 60 nm out including San Clemente Island.

&&

PUBLIC...Tardy
AVIATION/MARINE/BEACHES...APR

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 1:05 PM PDTBeach Hazards StatementSGXOrange, San Diego36 hr
May 21, 1:08 PM PDTWinter Weather AdvisorySGXRiverside, San Bernardino35 hr

Nearby

Gale Warnings in California, 2019Every gale warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.